Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 319, NWS Jackson, MS

May 2, 2000Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 2, 2000, 9:15 PM CDT for Clay County, Mississippi. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 2000, 9:15 PM CDT (02:15 UTC)
Expired
May 2, 2000, 9:45 PM CDT
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Clay County, MS

What was reported inside it

TimeReportWhereRemark
May 2, 9:15 PM CDTThunderstorm WindWest Pt, MSNumerous trees and powerlines were blown down. The clock tower at a mall was destroyed. Several homes received minor damage.
May 2, 9:15 PM CDTHail 1West Pt, MSSeveral homes and businesses received roof damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 030216
SVRJAN
MSC025-030245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
915 PM CDT TUE MAY 2 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 945 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WEST POINT...MOVING NORTH AT 30 MPH.

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

76

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:05 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 2, 3:05 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT TUE MAY 2 2000

MODELS IN GOOD AGREEMENT WITH SYNOPTIC PATTERN THROUGH THE PERIOD
WITH MID/UPPER LEVEL COLD CORE SLOWLY DRIFTING E ACROSS N TX AND
FILLING WITH TIME. MODELS DIFFER THOUGH ON THE MESOSCALE FEATURES
WHICH IS UNDERSTANDABLE SINCE THERE ARE NUMEROUS OUTFLOW BOUNDARIES
AND NO DEFINITIVE SURFACE COLD FRONT OR TROF. WITH ONLY WEAK SURFACE
BOUNDARIES AROUND THROUGH THE PERIOD...THINK CHANCE POPS SHOULD BEST
REPRESENT THE SITUATION THROUGH THU...WITH THE HIGHEST OVER THE W
SECTIONS CLOSER TO THE COLDER AIR ALOFT.

NO REAL CHANGE IN TEMPS EXPECTED. AFTERNOON MAXES WILL BE A LITTLE
TRICKY...GIVEN QUESTIONABLE SUNSHINE. WILL GO MORE WITH AVN MOS
TEMPS AS IT SEEMS TO KEEP CLOUDS AROUND MORESO OVER THE W THAN AREAS
E AS REFLECTED IN ITS HIGHER TEMPS E.

QPF DISCUSSION: CONFIDENCE IS QUITE LOW THIS 24 HR PERIOD AS MUCH
WILL BE DETERMINED BY MESOSCALE FORCING. DEEP CONVECTION CURRENTLY
GOING IN THE SOUTHEAST WILL BE EXITING BY 00Z AND SHOULD NOT AFFECT
QPF AMOUNTS. BEYOND THE SHORT TERM...GIVEN THAT MAIN UPPER SYSTEM
AND MOISTURE INFLUX WILL BE IN CLOSER PROXIMITY TO WESTERN PORTIONS
OF THE FORECAST AREA...WILL GO WITH HIGHER PLACEMENTS THERE AND MAKE
A GRADUAL TREND DOWNWARD OVER CNTRL AND EAST PORTIONS. FOR AMOUNTS
AND TIMING...WILL GO WITH ETA/AVN QPF BLEND.

IN THE EXTENDED...PATTERN STILL ABOUT THE SAME AS WEAKENING COLD
CORE REMAINS IN THE AREA AS ADVERTISED BY THE MRF/NOGAPS. WILL GO
ALONG WITH NCEP AND KEEP CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
SUN.

JAN 64/79/64/80 4434
MEI 63/82/62/82 3323

.JAN...
MS...NONE.
8AR...NONE.
LA...NONE.
26/43

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:40 PM CDTSevere Thunderstorm WarningJANNeshoba35 min
May 2, 8:35 PM CDTSevere Thunderstorm WarningJANWinston25 min
May 2, 10:45 PM CDTSevere Thunderstorm WarningJANHinds, Yazoo45 min
May 2, 11:32 PM CDTSevere Thunderstorm WarningJANMadison28 min
May 3, 4:45 AM CDTSevere Thunderstorm WarningJANHolmes45 min
May 3, 2:17 PM CDTSevere Thunderstorm WarningJANCopiah28 min
May 3, 2:48 PM CDTSevere Thunderstorm WarningJANRankin42 min
May 3, 3:36 PM CDTSevere Thunderstorm WarningJANHinds39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.